- Acetaminophen and ibuprofen are more commonly referred to as Tylenol and Advil. These are their most popular brand names.
- Ibuprofen is an anti-inflammatory medication that reduces inflammation and pain. It can also be used to reduce fever. Acetaminophen is used for pain and to reduce fever.
- Sapna Patel prefers to use acetaminophen for a fever or headache and uses ibuprofen for muscle aches or strained muscles to help reduce the inflammation.
Sapna Patel, RPh, Director of Clinical Services at Mosaic Pharmacy Services
Ms. Patel is Director of Clinical Services at Mosaic Pharmacy Services, where she oversees the development and delivery of clinical services for patients based at home and in long-term care communities. Prior to Mosaic, Ms. Patel was Director of Clinical Services for Advanced Patient Care where she provided much-needed pharmacist driven care-coordination. Combining medication delivery and continued clinical follow-up resulted in increased adherence and reduced hospital readmissions.
Prior to Advanced Patient Care, Ms. Patel was Executive Director of Progress Pharmacy, another long-term care pharmacy. She led a team of 10 pharmacists and 20 technicians that served 35 assisted living facilities and 6 skilled nursing facilities. Ms. Patel holds a Bachelor of Science from the University of the Sciences.
Patel assisted the Mira Research Team in developing this article.
What are the differences between ibuprofen and acetaminophen?
According to Sapna Patel, "Ibuprofen is an anti-inflammatory medication that reduces inflammation and pain. It can also be used to reduce fever. Acetaminophen is used for pain and to reduce fever.
Both medications work well, but I personally prefer to use acetaminophen for fever or headache and use ibuprofen for muscle aches or strained muscles to help reduce the inflammation."
What are the brand names for ibuprofen and acetaminophen?
Acetaminophen and ibuprofen are more commonly referred to as Tylenol and Advil. These are their brand most popular brand names.
However, there are other brand names that they go by as well:
Get healthcare for 80% less.
Mira helps you get healthcare services for up to 80% less than paying out of pocket or going through insurance. As seen on Forbes, Axios, and CNBC.
|Commonly used brand names for acetaminophen||Commonly used brand names for ibuprofen|
How much do ibuprofen and acetaminophen cost?
The average cost for 30 tablets, 800mg each of the generic version of ibuprofen is $11.99.
The average cost for acetaminophen 500 mg is around $10 for a supply of 10 tablets, depending on the pharmacy you visit.
The recommended dosage for adults is one or two 200 milligrams (mg) tablets every four to six hours. Adults should not exceed 800 mg at once or 3,200 mg per day.
This chart reflects the price per unit of 200 mg oral tablet of ibuprofen.
The maximum daily dose for a healthy adult who weighs at least 150 pounds is 4,000 milligrams (mg).
However, in some people, taking the maximum daily dose for extended periods can seriously damage the liver. It's best to take the lowest dose necessary and stay closer to 3,000 mg per day as your maximum dose.
This chart reflects the price per unit of oral tablet extended release 650 mg of acetaminophen.
|30 (5 x 6 each)||$0.42||$12.73|
|100||$0.15 – $0.20||$14.74 – $20.28|
What are the side effects?
Ibuprofen side effects
- Abdominal pain
- Bleeding, or ulceration of the stomach (mostly in the elderly)
Acetaminophen side effects
Patels says acetaminophen is tolerated pretty well by most people; the most common side effects include:
Are both medications safe for children?
Patel says, “Ibuprofen is safe to take in children 6 months and over. Children 6 months and under can take acetaminophen for fever. Both medications are dosed in children according to weight. Regardless of age, both medications can be harmful if taken in excess.
Too much acetaminophen can cause long-term liver damage, and too much ibuprofen can cause long-term liver and/or kidney damage, along with bleeding ulcers in the stomach.
It’s very important to consult with your pediatrician or pharmacist on dosing and which medications are best for your child.
At Mosaic Pharmacy Service, we've seen some of our patients exceed the recommended daily dose of acetaminophen particularly when a provider prescribes a medication that also contains acetaminophen. Our pharmacists will counsel the patient on the risk of liver damage when taken in such high doses as well as contact the provider to decrease the dose to ensure safety."
Who should avoid ibuprofen and acetaminophen?
“Acetaminophen should be used cautiously and under the supervision of your doctor if you have kidney disease. Ibuprofen, on the other hand, should be used cautiously by individuals that are elderly or have a history of clotting disorders, high blood pressure, or kidney problems”, says Patel.
Are both medications available over-the-counter?
“Both medications are available over-the-counter,” says Patel.
Both acetaminophen and ibuprofen are available over-the-counter in many other products. It’s very important to check the labels of all prescription and over-the-counter medications to prevent overdose".